translation agency

NLM AIDSLINE
[Nonketotic hyperglycemic coma induced by somatostatin in an AIDS patient]
Vandercam B; Hermans MP; Coumans P; Jacques D; Gala JL; Kolanowski J;
April 30, 1996
Presse Med. 1995 Oct 14;24(30):1389-90. Unique Identifier : AIDSLINE

A 33-year-old woman with AIDS was treated with somatostatin (continuous infusion 6 mg/day) for intractable diarrhoea. Improvement was insufficient and the dose was increased to 12 mg/day 5 days later. Hyperosmolar non-ketotic coma occurred two days later (blood glucose 53 mmol/l, bicarbonate 8 mmol/l, pH of arterial blood 7.2). Search for urinary ketones was negative. Klebsiella pneumonia was isolated in the urine sample. Somatostatin was withdrawn and the patient improved with parenteral nutrition and intravenous insulin. Glucose tolerance was verified after recovery and was normal. Somatostatin is known to impair glucose tolerance and as shown in this case should also be recognized as a cause of hyperosmolar non-ketotic coma. Increasing use of somatostatin, particularly in HIV patients often given other hyperglycaemia inducing drugs such as didanosine, pentamidine, dapsone, and phenytoin should be accompanied with careful monitoring of blood glucose levels.

Acquired Immunodeficiency Syndrome/*COMPLICATIONS Adult Antibiotics, Combined/THERAPEUTIC USE AIDS-Related Opportunistic Infections/DRUG THERAPY/MICROBIOLOGY Case Report Diarrhea/*DRUG THERAPY/ETIOLOGY English Abstract Female Hormone Antagonists/ADMINISTRATION & DOSAGE/*ADVERSE EFFECTS/ THERAPEUTIC USE Human Hyperglycemic Hyperosmolar Nonketotic Coma/*CHEMICALLY INDUCED Klebsiella Infections/COMPLICATIONS/DRUG THERAPY/MICROBIOLOGY Somatostatin/ADMINISTRATION & DOSAGE/*ADVERSE EFFECTS/THERAPEUTIC USE Urinary Tract Infections/COMPLICATIONS/DRUG THERAPY/MICROBIOLOGY JOURNAL ARTICLE

www.aegis.org